Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2018, 2:21 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 27, 2018, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 35 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 2:26 PM EDT | TSTM WND DMG | Standard, WV | TREE DOWN ON 6951 PAINT CREEK ROAD DUE TO HIGH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756 WUUS51 KRLX 271821 SVRRLX WVC019-039-271900- /O.NEW.KRLX.SV.W.0083.180727T1821Z-180727T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 221 PM EDT FRI JUL 27 2018 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Southeastern Kanawha County in central West Virginia... Northwestern Fayette County in southeastern West Virginia... * Until 300 PM EDT. * At 221 PM EDT, a severe thunderstorm was located near East Bank, or 15 miles southeast of Charleston, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Montgomery, Smithers, Gauley Bridge, Powellton, Handley, Dawes, Sharon and Eskdale. This includes West Virginia Turnpike between mile markers 70 and 82. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report severe weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3811 8152 3819 8150 3817 8120 3804 8124 TIME...MOT...LOC 1821Z 280DEG 18KT 3816 8147 HAIL...<.75IN WIND...60MPH $$ 30
2 follow-up statements
601 WWUS51 KRLX 271836 SVSRLX Severe Weather Statement National Weather Service Charleston WV 236 PM EDT FRI JUL 27 2018 WVC019-039-271900- /O.CON.KRLX.SV.W.0083.000000T0000Z-180727T1900Z/ Kanawha WV-Fayette WV- 236 PM EDT FRI JUL 27 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHEASTERN KANAWHA AND NORTHWESTERN FAYETTE COUNTIES... At 235 PM EDT, a severe thunderstorm was located near Montgomery, or 16 miles northwest of Fayetteville, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Montgomery, Smithers, Gauley Bridge, Powellton and Handley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3808 8141 3818 8137 3817 8120 3804 8124 TIME...MOT...LOC 1835Z 280DEG 18KT 3815 8138 HAIL...<.75IN WIND...60MPH $$ 30
919
WWUS51 KRLX 271853
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
253 PM EDT FRI JUL 27 2018
WVC019-039-271903-
/O.EXP.KRLX.SV.W.0083.000000T0000Z-180727T1900Z/
Kanawha WV-Fayette WV-
253 PM EDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANAWHA AND
NORTHWESTERN FAYETTE COUNTIES WILL EXPIRE AT 300 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3808 8141 3818 8137 3817 8120 3804 8124
TIME...MOT...LOC 1853Z 280DEG 18KT 3814 8128
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:17 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 27, 2:17 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Charleston WV 217 PM EDT Fri Jul 27 2018 .SYNOPSIS... High pressure with dry weather this weekend, will be followed by another wet weather pattern early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 205 PM Friday... Clearing can be expected tonight behind a cold front. With winds becoming light, expected valley fog to form. Saturday will be dry with lower dew points and just some fair weather cumulus. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 218 PM Friday... High Pressure will be in control of the weather at the beginning of the period with dry and seasonable weather. The high pushes east allowing the flow to turn more southeasterly Sunday into Monday resulting in increasing low-level moisture. Expect the threat of the showers and thunderstorms will increase, particularly during afternoon/evening hours, late in the period. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 218 PM Friday... A warm front will push north of the region on Tuesday as an area of low pressure pushes into the Great Lakes. This will allow for the return of high moisture air. An associated cold front will then push east into the region Wednesday into Thursday. The combination of the surface features, multiple upper level systems, increasing low-level moisture and daytime heating should result in rounds of showers and thunderstorms, with the possibility of heavy downpours. Period will need to be monitored for the possibility of water issues. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 210 PM Friday... Showers and thunderstorms associated with a cold front will continue pushing eastward this afternoon, possibly lingering into the evening hours. IFR restrictions can be expected with the showers and thunderstorms, but VFR conditions will prevail outside of the precipitation. Dense valley fog can be expected overnight. After the fog burns off, expect a cumulus deck to form on Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Restrictions in showers and thunderstorms could be lower if the core of the storm passes over an airport. Timing of valley fog overnight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR in early morning valley fog again Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/SL NEAR TERM...RPY SHORT TERM...JSH LONG TERM...JSH AVIATION...RPY
Hazardous weather outlook, Jul 27, 4:27 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 427 AM EDT Fri Jul 27 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-280830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 427 AM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / SL
In the hours before
Local storm report, Jul 27, 12:14 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD MORFORD 38.81N 81.29W
07/27/2018 ROANE WV SOCIAL MEDIA
PICTURES WERE SENT IN VIA TWITTER OF LITTLE SPRING
CREEK OUT OF ITS BANKS AT THE INTERSECTION OF TRIPLETT
ROAD AND EGYPT RIDGE ROAD. PICTURES INCLUDED THE FLOODED
ROADWAY AND WATER SURROUNDING A NEARBY HOME.
&&
EVENT NUMBER RLX1800230
MEKLocal storm report, Jul 27, 12:18 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM FLASH FLOOD MORFORD 38.81N 81.29W
07/27/2018 ROANE WV SOCIAL MEDIA
PICTURES WERE SENT IN VIA TWITTER OF LITTLE SPRING
CREEK OUT OF ITS BANKS AT THE INTERSECTION OF TRIPLETT
ROAD AND EGYPT RIDGE ROAD. PICTURES INCLUDED THE FLOODED
ROADWAY AND WATER SURROUNDING A NEARBY HOME.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
EVENT NUMBER RLX1800230
MEKSpecial weather statement, Jul 27, 12:19 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1219 PM EDT FRI JUL 27 2018
WVZ018-027>029-271700-
Calhoun-Clay-Gilmer-Braxton-
1219 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN GILMER...NORTHWESTERN BRAXTON AND NORTH CENTRAL CLAY
COUNTIES...
At 1217 PM EDT, a strong thunderstorm was located near Big Otter, or
15 miles south of Grantsville, moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm. This may be
enough to down small limbs and weakly rooted or diseased trees.
Locations impacted include...
Gassaway, Big Otter, Nebo, Shock, Exchange, Orma, Wilsie, Servia,
Rosedale, Nicut, Cedarville and Chloe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3869 8065 3859 8109 3860 8110 3861 8108
3862 8108 3864 8110 3863 8111 3876 8118
3890 8077
TIME...MOT...LOC 1617Z 249DEG 27KT 3870 8106
30Local storm report, Jul 27, 12:41 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD 1 NNE ADAM 38.85N 81.17W
07/27/2018 CALHOUN WV DEPT OF HIGHWAYS
CALHOUN COUNTY DOH RECEIVED A REPORT AROUND 12:20PM OF
COON FORK RUN OUT OF ITS BANKS WITH WATER FLOWING OVER
COON FORK ROAD.
&&
EVENT NUMBER RLX1800231
MEKSpecial weather statement, Jul 27, 1:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
125 PM EDT FRI JUL 27 2018
WVZ019-271800-
Ritchie-
125 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RITCHIE COUNTY...
At 124 PM EDT, a strong thunderstorm was located 8 miles east of
Elizabeth, moving northeast at 15 mph.
Winds up to 45 mph are possible with this storm.
This storm will remain over mainly rural areas of south central
Ritchie County. This may be enough to down small limbs and weakly
rooted or diseased trees.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3910 8115 3905 8112 3904 8119 3904 8122
3903 8123 3905 8125
TIME...MOT...LOC 1724Z 244DEG 11KT 3904 8124
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:41 AM EDT | Special Weather Statement | RLX | Wood | 49 min |
| Jul 27, 11:00 AM EDT | Flash Flood Warning | RLX | Calhoun, Roane | 3 hr |
| Jul 27, 12:19 PM EDT | Special Weather Statement | RLX | Braxton | 41 min |
| Jul 27, 1:25 PM EDT | Special Weather Statement | RLX | Ritchie | 35 min |
| Jul 27, 5:05 PM EDT | Special Weather Statement | RLX | Kanawha | 25 min |
| Jul 27, 5:25 PM EDT | Flash Flood Warning | RLX | Kanawha | 2 hr |
| Jul 27, 7:16 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.